Alert archive / Virginia / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 13, NWS Blacksburg, VA

May 3, 2022Bedford County, Franklin County, Roanoke County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 3, 2022, 3:32 PM EDT for Bedford County, Franklin County, Roanoke County, Virginia. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 3, 2022, 3:32 PM EDT (19:32 UTC)
Expired
May 3, 2022, 4:30 PM EDT
In force
58 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bedford County, VA, Franklin County, VA, Roanoke County, VA

The radar

The Roanoke radar (KFCX), 38 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 3:48 PM EDTHAIL 1Boones Mill, VAGRAPE TO QUARTER SIZE HAIL. STRONG WINDS AND POWER OUTAGES ALSO REPORTED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.5 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2022-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2022-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1863 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

388 
WUUS51 KRNK 031932
SVRRNK
VAC019-067-161-032030-
/O.NEW.KRNK.SV.W.0013.220503T1932Z-220503T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
332 PM EDT Tue May 3 2022

The National Weather Service in BLACKSBURG has issued a

* Severe Thunderstorm Warning for...
  Southeastern Roanoke County in west central Virginia...
  Southwestern Bedford County in south central Virginia...
  Northern Franklin County in west central Virginia...

* Until 430 PM EDT.

* At 332 PM EDT, a severe thunderstorm was located near Boones Mill,
  moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Boones Mill...
  Stewartsville...
  Burnt Chimney...
  Northwest Smith Mountain Lake...
  Goodview...
  Westlake Corner...
  and Chamblissburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3702 7967 3705 8011 3715 8005 3725 8001
      3725 8000 3724 8000 3721 7995 3723 7994
      3722 7992 3724 7992 3724 7991 3726 7990
      3729 7964
TIME...MOT...LOC 1932Z 269DEG 15KT 3714 8001 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BMG
3 follow-up statements
043 
WWUS51 KRNK 031947
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
347 PM EDT Tue May 3 2022

VAC019-067-161-032030-
/O.CON.KRNK.SV.W.0013.000000T0000Z-220503T2030Z/
Roanoke VA-Bedford VA-Franklin VA-
347 PM EDT Tue May 3 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT 
FOR SOUTHEASTERN ROANOKE...SOUTHWESTERN BEDFORD AND NORTHEASTERN 
FRANKLIN COUNTIES...

At 346 PM EDT, a severe thunderstorm was located over Boones Mill,
moving east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Boones Mill...
Stewartsville...
Chamblissburg...
Burnt Chimney...
Western Smith Mountain Lake...
Northwest Smith Mountain Lake...
and Goodview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3705 8006 3714 8000 3721 7996 3721 7995
      3723 7994 3722 7992 3724 7992 3724 7991
      3726 7990 3729 7964 3702 7967
TIME...MOT...LOC 1946Z 269DEG 15KT 3714 7993 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BMG
769 
WWUS51 KRNK 032004
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
404 PM EDT Tue May 3 2022

VAC161-032013-
/O.CAN.KRNK.SV.W.0013.000000T0000Z-220503T2030Z/
Roanoke VA-
404 PM EDT Tue May 3 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ROANOKE COUNTY 
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3702 7967 3705 8003 3718 7989 3721 7988
      3722 7985 3723 7984 3726 7985 3729 7964
TIME...MOT...LOC 2003Z 269DEG 15KT 3714 7984 

$$

VAC019-067-032030-
/O.CON.KRNK.SV.W.0013.000000T0000Z-220503T2030Z/
Bedford VA-Franklin VA-
404 PM EDT Tue May 3 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR SOUTHWESTERN BEDFORD AND NORTHEASTERN FRANKLIN COUNTIES...

At 403 PM EDT, a severe thunderstorm was located over Burnt Chimney,
or near Boones Mill, moving east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Boones Mill...
Stewartsville...
Chamblissburg...
Burnt Chimney...
Western Smith Mountain Lake...
Northwest Smith Mountain Lake...
and Goodview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3702 7967 3705 8003 3718 7989 3721 7988
      3722 7985 3723 7984 3726 7985 3729 7964
TIME...MOT...LOC 2003Z 269DEG 15KT 3714 7984 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BMG
587 
WWUS51 KRNK 032020 RRA
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
420 PM EDT Tue May 3 2022

VAC019-067-032030-
/O.EXP.KRNK.SV.W.0013.000000T0000Z-220503T2030Z/
Bedford VA-Franklin VA-
420 PM EDT Tue May 3 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BEDFORD AND 
NORTHEASTERN FRANKLIN COUNTIES WILL EXPIRE AT 430 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3702 7967 3705 8003 3718 7989 3721 7988
      3722 7985 3723 7984 3726 7985 3729 7964
TIME...MOT...LOC 2020Z 269DEG 15KT 3714 7975 

$$

BMG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 2:11 PM EDT, 1 hour 21 minutes earlier.

Area forecast discussion, May 3, 2:11 PM EDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
211 PM EDT Tue May 3 2022

.SYNOPSIS...
A frontal boundary will oscillate north and south of the region
over the next several days. This will result in several rounds
of showers and thunderstorms throughout the week. By the
weekend, an anomalous upper low will settle southward along the
Mid- Atlantic coast bringing a period of damp and unseasonably
cool temperatures to the area.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 151 PM EDT Tuesday...

Scattered showers and thunderstorms expected this afternoon
into tonight then cold front passage Wednesday...

A warm front will lift north across the region this afternoon
into tonight, then a cold front approaches Wednesday. Scattered
showers and thunderstorms will develop this afternoon into this
evening with the best chance in the mountains. Some of the
storms could be strong to severe with hail and gusty winds
especially over southern Virginia and northern North Carolina.
Forecasted SFC CAPE could climb to around 1500 j/kg with decent
shear in the Piedmont supporting stronger updrafts and better
organization. The NAMnest and HRRR captured the develop of
convection this afternoon across the western mountains pretty
well. Most model solutions showed that the best coverage of
storms will be between 2 pm and 8 pm.

As a shortwave cross the region, we may see more coverage
of storms late tonight into early Wednesday morning when
additional convection develops ahead of the cold front. This
front will reach our western doorstep tomorrow morning. Low
temperatures tonight will range from the mid 50s in the
mountains to the lower 60s in the piedmont.

A cold front will push east across our region on Wednesday with
scattered convection especially in the east. High temperatures
will vary from the lower 60s in the northwest to the mid 80s in
the southeast.

Moderate confidence in Near Term Forecast Period.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 210 PM EDT Tuesday...

  Brief Period of Dry Conditions, Followed by Another System
Arriving by Friday Morning

A bit of upper level ridging builds in following the frontal passage
for a brief period of high pressure and dry conditions for Wednesday
night through Thursday. A warm front enters the area from the SW,
bringing rain and thunderstorm chances to the North Carolina High
Country and Southern Blue Ridge early Friday morning. There are some
differences in models regarding how early precipitation arrives on
Friday, but will likely be in the area by mid-morning. Instability
looks to remain limited in the morning, but increases throughout the
day as temperatures warm. Temperatures are expected to reach the mid
70s west of the Blue Ridge and upper 70s in the east on Thursday,
but cool to the low to mid 70s on Friday.

Forecast confidence is moderate.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 205 PM EDT Tuesday...

        Lingering Rain for the Weekend, Drying for the Beginning of Next
Work Week...

The surface low and associated cold front moves to the east, toward
the NC Atlantic Coast by Saturday morning. Shower and thunderstorm
chances linger across the area behind the front as another surface
low develops in the Ohio Valley. This system will move offshore by
Sunday, with surface high pressure following behind for Monday and
Tuesday, and a return to drier conditions. Northwest flow behind the
system will keep temperatures on the cool side for the beginning of
the work week.

Forecast confidence is moderate.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
As of 130 PM EDT Tuesday...

A warm front lifts north across the area this afternoon into
tonight. Scattered showers and thunderstorms will develop along
this front. The greatest concentrated will be along the Blue
Ridge escarpment. A shower or thunderstorms can occur at all the
taf sites especially after 20Z. Ceilings should remain mainly
VFR with occasional MVFR this afternoon and evening mainly with
showers and thunderstorms.

Ceilings may raise briefly after 00Z with a mix of low and mid
VFR clouds. Then, pockets of low clouds and fog will develop
overnight especially where it rains. A cold front approaches
Wednesday morning, ceilings will decrease in the western and
northern TAF sites like KBLF and KLWB. A few showers or isolated
TSRA is possible ahead of the cold front. Scattered MVFR storms
are possible ahead of the cold front Wednesday.

Winds will be south becoming more southwesterly and increasing
this afternoon into this evening. Then, winds diminish
overnight. West winds arrive Wednesday behind the cold front.

Extended Aviation Discussion...

Additional showers and isolated thunderstorms are possible
Wednesday afternoon as the cold front moves east. West winds
will become gusty. Wednesday evening and Thursday expect VFR
conditions with no rain expected and clearing skies.

By Friday, a deep upper low settles overhead and may bring
several rounds of showers and thunderstorms at least through the
weekend. The increased moisture and rainfall will also result
in increased potential for late night and early morning dense
fog. Unsettled weather continues Saturday, then air air arrive
for Sunday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...KK/SH
NEAR TERM...KK
SHORT TERM...AS
LONG TERM...AS
AVIATION...KK/SH
Hazardous weather outlook, May 3, 1:43 PM EDT, 1 hour 49 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
143 PM EDT Tue May 3 2022

NCZ002>006-019-020-VAZ010>019-022>024-032>035-043>047-058-059-041745-
Alleghany NC-Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Bland-
Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-
Alleghany VA-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-
Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-
Charlotte-
143 PM EDT Tue May 3 2022

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are expected this afternoon and evening,
especially closer to the Blue Ridge. The stronger storms could
produce strong wind gusts and small hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001-018-VAZ007-009-020-WVZ042>044-507-508-041745-
Ashe-Watauga-Tazewell-Smyth-Bath-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
143 PM EDT Tue May 3 2022

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 3, 1:26 PM EDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
126 PM EDT Tue May 3 2022

VAZ012-031745-
Wythe VA-
126 PM EDT Tue May 3 2022

...A strong thunderstorm will impact portions of
east central Wythe County through 145 PM EDT...

At 125 PM EDT, Doppler radar was tracking a strong thunderstorm over
Coleman Store, or near Max Meadows, moving northeast at 20 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Patterson...
Grahams Forge...
Ivanhoe...
Coleman Store...
and Fort Chiswell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3692 8102 3699 8084 3695 8081 3694 8081
      3694 8079 3688 8075 3684 8088 3683 8096
TIME...MOT...LOC 1725Z 244DEG 19KT 3689 8095

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

DS
Special weather statement, May 3, 2:07 PM EDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
207 PM EDT Tue May 3 2022

VAZ012>014-016-017-031830-
Pulaski VA-Wythe VA-Floyd VA-Montgomery VA-Carroll VA-
207 PM EDT Tue May 3 2022

...Strong thunderstorms will impact portions of
southeastern Pulaski, west central Floyd, east central Wythe, north
central Carroll and central Montgomery Counties and the City of
Radford through 230 PM EDT...

At 207 PM EDT, Doppler radar was tracking strong thunderstorms
scattered along a line extending from near Prices Fork to near
Sylvatus. Movement was east at 20 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Blacksburg...
Christiansburg...
Radford...
Patterson...
Allisonia...
Indian Valley...
and Claytor Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3726 8024 3683 8063 3681 8091 3720 8056
TIME...MOT...LOC 1807Z 258DEG 19KT 3718 8048 3683 8082

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

DS
Special weather statement, May 3, 2:31 PM EDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service BLACKSBURG VA
231 PM EDT Tue May 3 2022

VAZ013-014-017-031900-
Pulaski VA-Floyd VA-Montgomery VA-
231 PM EDT Tue May 3 2022

...A strong thunderstorm will impact portions of
southeastern Pulaski, northwestern Floyd and south central Montgomery
Counties through 300 PM EDT...

At 231 PM EDT, Doppler radar was tracking a strong thunderstorm over
Indian Valley, moving east at 30 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Floyd...
Indian Valley...
Pilot...
Alum Ridge...
and Copper Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3692 8063 3693 8063 3693 8065 3698 8065
      3705 8034 3687 8032 3686 8058
TIME...MOT...LOC 1831Z 257DEG 25KT 3692 8056

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

DS
Special weather statement, May 3, 2:32 PM EDT, 1 hour before
Special Weather Statement
National Weather Service BLACKSBURG VA
232 PM EDT Tue May 3 2022

VAZ014-017-022-031900-
Floyd VA-Montgomery VA-Roanoke VA-
232 PM EDT Tue May 3 2022

...A strong thunderstorm will impact portions of
southwestern Roanoke, northeastern Floyd and southeastern Montgomery
Counties through 300 PM EDT...

At 232 PM EDT, Doppler radar was tracking a strong thunderstorm over
Christiansburg, moving east at 25 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Blacksburg...
Christiansburg...
Shawsville...
Copper Hill...
Merrimac...
Crockett Springs...
and Elliston-Lafayette.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3707 8043 3720 8043 3723 8013 3705 8014
TIME...MOT...LOC 1832Z 263DEG 23KT 3714 8037

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

DS
Special weather statement, May 3, 2:55 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
255 PM EDT Tue May 3 2022

VAZ014-017-022-033-031930-
Franklin VA-Floyd VA-Montgomery VA-Roanoke VA-
255 PM EDT Tue May 3 2022

...A strong thunderstorm will impact portions of Roanoke,
northeastern Floyd, northwestern Franklin and east central
Montgomery Counties, the City of Salem and the City of Roanoke
through 330 PM EDT...

At 255 PM EDT, Doppler radar was tracking a strong thunderstorm near
Elliston-Lafayette, or near Bent Mountain, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Roanoke...
Salem...
Vinton...
Boones Mill...
Copper Hill...
Shawsville...
and Bent Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3733 7987 3730 7984 3729 7985 3726 7986
      3724 7984 3722 7985 3722 7983 3710 7982
      3706 8026 3715 8024 3724 8027 3737 7996
TIME...MOT...LOC 1855Z 254DEG 26KT 3721 8016

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

BMG
Special weather statement, May 3, 3:30 PM EDT, 2 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
330 PM EDT Tue May 3 2022

VAZ022-023-033-034-032000-
Botetourt VA-Franklin VA-Roanoke VA-Bedford VA-
330 PM EDT Tue May 3 2022

...A strong thunderstorm will impact portions of
southeastern Roanoke, west central Bedford, south central Botetourt
and northwestern Franklin Counties and the City of Roanoke through
400 PM EDT...

At 330 PM EDT, Doppler radar was tracking a strong thunderstorm near
Boones Mill, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Roanoke...
Vinton...
Boones Mill...
Stewartsville...
Montvale...
Burnt Chimney...
and Hollins.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3724 7972 3702 7979 3702 8011 3703 8010
      3705 8012 3707 8011 3710 8011 3728 8002
      3733 8001 3740 7972
TIME...MOT...LOC 1930Z 269DEG 15KT 3714 8003

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

BMG

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 1:26 PM EDTSpecial Weather StatementRNKWythe19 min
May 3, 2:07 PM EDTSpecial Weather StatementRNKMontgomery, City of Radford23 min
May 3, 2:31 PM EDTSpecial Weather StatementRNKFloyd29 min
May 3, 2:32 PM EDTSpecial Weather StatementRNKMontgomery28 min
May 3, 2:55 PM EDTSpecial Weather StatementRNKCity of Roanoke, City of Salem35 min
May 3, 3:30 PM EDTSpecial Weather StatementRNKCity of Roanoke30 min
May 3, 3:35 PM EDTSpecial Weather StatementRNKWythe25 min
May 3, 3:41 PM EDTSevere Thunderstorm WarningRNKGrayson, Smyth, Wythe39 min
May 3, 4:05 PM EDTSpecial Weather StatementRNKHalifax25 min
May 3, 4:14 PM EDTSpecial Weather StatementRNKCity of Danville31 min
May 3, 4:17 PM EDTSpecial Weather StatementRNKBedford28 min
May 3, 4:28 PM EDTSpecial Weather StatementRNKHalifax47 min
May 3, 4:42 PM EDTSpecial Weather StatementRNKBedford33 min
May 3, 4:46 PM EDTSevere Thunderstorm WarningRNKCharlotte, Halifax44 min
May 3, 4:52 PM EDTSevere Thunderstorm WarningRNKBedford, Campbell53 min
May 3, 4:53 PM EDTSpecial Weather StatementRNKMontgomery37 min
May 3, 5:02 PM EDTSevere Thunderstorm WarningRNKCraig, Giles, Montgomery20 min
May 3, 5:34 PM EDTSevere Thunderstorm WarningRNKAppomattox, Campbell, Charlotte56 min
May 3, 5:37 PM EDTSpecial Weather StatementRNKFloyd23 min
May 3, 6:02 PM EDTSpecial Weather StatementRNKBuckingham28 min
May 3, 6:16 PM EDTSevere Thunderstorm WarningRNKBuckingham28 min
May 3, 7:26 PM EDTSpecial Weather StatementRNKWythe34 min
May 3, 7:46 PM EDTSpecial Weather StatementRNKWythe29 min
May 3, 7:51 PM EDTSpecial Weather StatementRNKGrayson39 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.